Nebraska, 2006

Hail and Damaging Winds in Nebraska, June 23 to 24, 2006

June 23 to 24, 2006 · NWS GID · 9 events in 6 counties and zones

Severe thunderstorms with high winds rolled across portions of south-central Nebraska during the late night of June 23rd and continued into the early morning hours of June 24th. The storms caused large tree limbs to break in Miller and near Oxford.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
$50,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe thunderstorms with high winds rolled across portions of south-central Nebraska during the late night of June 23rd and continued into the early morning hours of June 24th. The storms caused large tree limbs to break in Miller and near Oxford. Minor crop damage was also reported near Wilsonville due to the combination of severe thunderstorm winds and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 23, 1:12 PM CST, 10 hours 8 minutes earlier.

Area forecast discussion, Jun 23, 1:12 PM CST, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
212 PM CDT FRI JUN 23 2006

.SHORT TERM...TONIGHT THROUGH 12Z MONDAY.

SHOWERS AND THUNDERSTORMS ARE FORMING ALONG A NORTH-SOUTH BOUNDARY
EXTENDING UP INTO NORTH CENTRAL KANSAS AND WILL THROW OUT ISOLATED
POPS FOR THE LATE AFTERNOON AND EVENING WITH THIS ACTIVITY. SOME
DECENT BUOYANCY BUT A VERY WEAK WIND PROFILE TO WORK WITH AT THIS
TIME.

SHORTWAVE TROUGH COMING IN TONIGHT FROM THE NORTHERN HIGH PLAINS
UNDER NORTHWEST FLOW. IN FACT IT LOOKS LIKE NORTHWEST FLOW FOR THE
CWA THROUGH THE SHORT TERM. LOOKS LIKE GOOD DEEP LAYER SHEAR WILL
HELP EXPECTED MCS TONIGHT AS WIND PROFILE BECOMES MUCH MORE ROBUST
TO PRODUCE SOME SEVERE WEATHER ESPECIALLY NORTHWEST. IT APPEARS THAT
BY THE TIME THE MCS REACHES OUR SOUTHERN AND SOUTHEAST ZONES...THE
SEVERE THREAT WILL BE MUCH LESS AND WE WILL PRIMARILY BE DEALING
WITH THE REMNANTS OF THE MCS DURING THE EARLY MORNING HOURS. LOOKS
LIKE A RELATIVELY LATE EVENT...INVOLVING PRIMARILY LATE EVENING AND
OVERNIGHT. TIMING OF ANY GIVEN SHORTWAVE TROUGH...EVEN FOR
TONIGHT...WILL BE A CHALLENGE AS IT USUALLY IS WITH NORTHWEST FLOW
ALOFT.

I AM A BIT CONCERNED ABOUT OUTFLOW BOUNDARIES CAUSED BY THIS EVENT
TO MAYBE HELP TRIGGER CONVECTION TO THE WEST. IN THE WESTERN AND
SOUTHWESTERN ZONES FOR SATURDAY AFTERNOON MAY PUT A SLIGHT
PROBABILITY OF PRECIPITATION THERE. WITH BUILDING RIDGE IN THE WEST...OUR
NORTHWEST FLOW REMAINS PROMINENT AND AM EXPECTING MANY IMPULSES TO
COME OUR WAY DURING THE PERIOD. ANOTHER REASON TO ADD CHANCE OF
PRECIPITATION IN WEST FOR SATURDAY AFTERNOON AND
EVENING...ESPECIALLY AFTER SEEING CONVECTION OCCUR TODAY. I THINK WE
HAVE ENOUGH OF A SHOT ON SUNDAY AFTERNOON TO PUT PRECIPITATION CHANCE
IN AS WELL AS WE WILL BE ON THE OUTER PERIPHERY OF A WAVE ROTATING
AROUND AN UPPER LOW IN THE SOUTHWESTERN GREAT LAKES REGION. CHANGED
PRECIPITATION CHANCES AND SKY COVER ACCORDINGLY. LOWERED TEMPERATURES
ON MONDAY MORNING AND TWEAKED GRIDS ELSEWHERE.

.LONG TERM...12Z MONDAY THROUGH FRIDAY. MAIN PROBLEM IN THE MEDIUM
RANGE IS DISCERNING FAVORED PERIODS FOR THUNDERSTORMS.  MEDIUM RANGE
MODELS HAVE COME INTO SOMEWHAT BETTER AGREEMENT TODAY.  THE 06Z
GFS...00Z ECMWF AND LATEST HPC SURFACE PROGS SUGGEST A FRONTAL
BOUNDARY WILL APPROACH THE REGION STARTING TUESDAY AND THEN
OSCILLATE ACROSS THE AREA THROUGH MUCH OF THE PERIOD.  HAVE DECIDED
TO GO CLOSER TO THE 00Z ECMWF TIMING WHICH KEEPS THE BOUNDARY MAINLY
NORTH OF THE AREA ON TUESDAY...HOWEVER THINK IT WILL BE CLOSE ENOUGH
BY WEDNESDAY TO WARRANT POPS.  WILL GENERALLY CONFINE POPS TO
REFLECT THE PRIMARY THREAT WILL BE NOCTURNAL STORMS WEDNESDAY AND
THURSDAY NIGHT AS H85 WARM AIR ADVECTION AND ISENTROPIC LIFT OCCURS
OVER THE BOUNDARY.  THOUGHT ABOUT ADDING A SMALL POP TO FRIDAY NIGHT
AS WELL...BUT CONFIDENCE IN BOUNDARY PLACEMENT DECREASES BY
THEN...ESPECIALLY WITH THE CHANCES OF PRIOR CONVECTION POTENTIALLY
IMPACTING THE BOUNDARY MOVEMENT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

HEINLEIN/KING
Hazardous weather outlook, Jun 23, 5:50 PM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
650 PM CDT FRI JUN 23 2006

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
650 PM CDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE OUTLOOK AREA
LATE THIS EVENING AND OVERNIGHT. CONDITIONS WILL BE FAVORABLE FOR
A FEW OF THESE STORMS TO BECOME SEVERE MAINLY AFTER MIDNIGHT FOR
AREAS WEST OF HIGHWAY 281. LARGE HAIL UP TO THE SIZE OF A GOLFBALL WILL
BE POSSIBLE OVER THE ENTIRE OUTLOOK AREA ALTHOUGH DAMAGING WINDS
UP TO 70 MPH WILL ALSO BE A HAZARD FOR AREAS WEST OF HIGHWAY 281
INTO THE EARLY OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN INTERMITTENT CHANCE OF THUNDERSTORMS WILL EXIST ACROSS PORTIONS
OF THE OUTLOOK AREA SATURDAY INTO SUNDAY NIGHT AND AGAIN WEDNESDAY
THROUGH THURSDAY NIGHT. ALTHOUGH NO WIDESPREAD SEVERE WEATHER IS
ANTICIPATED AT THIS TIME...DANGEROUS LIGHTNING IS POSSIBLE IN ANY
THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 10 PM TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 23, 8:30 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
930 PM CDT FRI JUN 23 2006

NEZ039-240315-
VALLEY-
930 PM CDT FRI JUN 23 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHERN VALLEY COUNTY...

AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FORT HARTSUFF STATE PARK...OR 9 MILES
SOUTHEAST OF BURWELL...AND MOVING SOUTHEAST AT 15 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ELYRIA AT 935 PM CDT...
  ORD AT 955 PM CDT...

PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BRYANT

The radar

The North Platte radar (KLNX), 119 km away, was scanning. The volume nearest the first event began at 05:21 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
June 23, 11:20 PM CST
Where
Dawson County, Gothenburg
Measured
57 kt (66 mph) measured gust
Property damage
$25,000
Crop damage
$10,000
Reported by
UTILITY COMPANY
Coordinates
40.933, -100.150

Hail, Dawson

When
June 23, 11:48 PM CST
Where
Dawson County, Lexington
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.783, -99.733

Thunderstorm Wind, Dawson

When
June 24, 12:00 AM CST
Where
Dawson County, 5 mi N of Lexington
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.850, -99.733

Thunderstorm Wind, Gosper

When
June 24, 12:00 AM CST
Where
Gosper County, Johnson Res
Measured
61 kt (70 mph) measured gust
Property damage
$5,000
Crop damage
$30,000
Reported by
BROADCAST MEDIA
Coordinates
40.700, -99.850

Thunderstorm Wind, Buffalo

When
June 24, 12:05 AM CST
Where
Buffalo County, Miller
Measured
52 kt (60 mph) estimated gust
Reported by
COOP STATION
Coordinates
40.933, -99.383

Thunderstorm Wind, Dawson

When
June 24, 12:15 AM CST
Where
Dawson County, 5 mi SW of Sumner
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.900, -99.583

Thunderstorm Wind, Phelps

When
June 24, 12:30 AM CST
Where
Phelps County, Loomis
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.483, -99.517

Thunderstorm Wind, Furnas

When
June 24, 12:30 AM CST
Where
Furnas County, Wilsonville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
40.117, -100.117

Thunderstorm Wind, Harlan

When
June 24, 1:00 AM CST
Where
Harlan County, 2 mi E of Oxford
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.250, -99.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521062, 5521063, 5521064, 5521065, 5521066, 5521067, 5521068, 5521069, 5521070.